Can medication cause allergic rashes?

The usual symptom of an allergic reaction to medications is skin rashes. Most cases of drug allergies are harmless and only cause severe itchiness, redness and inflammation of the skin, but an allergic reaction to medications can rarely cause anaphylactic shock which is a life-threatening condition. An individual who experiences an allergic rash due to medications should stop using the drug right away and consult a doctor.

What are the possible causes?

If an individual uses a medication that triggers an allergic reaction in the body, it can be triggered by the response of the immune system to the drug as a threat. The initial time that the drug is taken will not instigate an allergic reaction since the immune system is producing antibodies to fight it off the next time it is introduced to the body. During future use of the medication, the body will attempt to fight off the medication which results to the manifestation of an allergic rash.

Allergic rash

It is important to note that hives are described as localized welts that can develop on any part of the body and seems to move all over the body and then vanish only to reappear again.

Signs and symptoms

The usual allergic rash from an allergy to medications is hives. It is important to note that hives are described as localized welts that can develop on any part of the body and seems to move all over the body and then vanish only to reappear again. These allergic rashes have defined borders of elevated skin and severely itchy. If the individual scratches the hives, it can cause them to become worse and can lead to cracked skin and secondary infections.

Treatment

The individual must stop using the medication that triggered the allergic rashes and schedule an appointment with a doctor as soon as possible. Minor cases of allergic rashes can be managed with over-the-counter antihistamines such as diphenhydramine.

Corticosteroids can be administered in cases of severe allergic reactions to medications. These medications work by reducing the inflammation in the body. Depending on the severity of the allergic rashes, the medication is administered topically on the infected areas or given via injection in severe cases.

Important considerations to bear in mind

An allergic rash to medications is a warning sign that it is time to stop using it. If the individual continues to use to drug, he/she is at risk for anaphylactic shock which is a life-threatening condition. The indications of anaphylactic shock include mental confusion, shortness of breath and chest tightness. If the individual experiences these symptoms, call for emergency assistance or bring the individual to the nearest emergency department for proper assessment and care.

If an individual experienced an allergic rash before, he/she must use a medical ID tag so that healthcare providers are aware of any conditions in case he/she becomes unconscious. It is vital to disclose all previous allergic reactions to any medication to the doctor before any medications are used so that the right ones can be given.

Share

Tags:

No comments yet.

Leave a Reply

Captcha * Time limit is exhausted. Please reload CAPTCHA.

captcha